Tuesday , October 16 2018
Latest Article
Home / Uncategorized / Hearing Loss and Prostaglandin Analogs: 2 Cases
Hearing Loss and Prostaglandin Analogs: 2 Cases

Hearing Loss and Prostaglandin Analogs: 2 Cases

Hearing Loss and Prostaglandin Analogs: 2 Cases

Gloria Wu, MD.
UC San Francisco School of Medicine Department of Ophthalmology

Victor Chen, BS
UC San Diego Department of Biology

Don B. Kim, BA.
UC Berkeley Department of Biology

David Lee MD, MBA
Robert Cizik Eye Clinic University of Texas

Hamed Sajjadi, MD
Associate Professor, Neurotology ­ Skull Base Surgery Stanford University School of Medicine
President, San Jose Ear & Sinus Medical Center

Prostaglandin analogs have been used for the treatment of glaucoma for 15 years and (1,2) the side effect of hearing loss has not been reported in the medical literature.​ However, internet search results show 0.27% to 0.62% of patients have hearing loss (3,4​) from bimatoprost and latanoprost, respectively.​We report one case of hearing loss

associated with prostaglandin analog treatment and partial return of hearing with the cessation of the prostaglandin analog.
Prostaglandin analogs in intravenous dosing have been unsuccessfully used to treat sensorineural hearing loss.2​

Case 1: (KS) A 71­year­old Asian male presented with sudden onset bilateral hearing loss in July 2014. The patient had a history of hypertension and type 2 diabetes for five years and bimatoprost 0.01% for two years for primary open angle glaucoma. He also had minimal nonproliferative diabetic retinopathy, <30 microaneurysms OU. His medications were amlodipine, aspirin, rosuvastatin, glimepiride, metformin, metoprolol, prednisone, valsartan, and bimatoprost 0.01%. The patient is a non­smoker.

On July 26, 2014, the patient experienced sudden hearing loss during his follow up for glaucoma and mild nonproliferative diabetic retinopathy. On August 11, he saw an otologist (HS) for the evaluation of total right ear sensorineural hearing loss (SNHL) and 70% SNHL left ear, after which he received serial middle ear steroid perfusion injections on August 12­22, 2014. On August 19, 2014, The patient presented to our clinic with the chief complaint of total hearing loss and follow up for his glaucoma.
V 20/25
20/25
Slit lamp examination
Cornea: clear OU
Anterior Chamber: deep and quiet OU
Iris: normal OU
Lens: normal OU
IOP: 15/15
Retina: posterior vitreous detachment; background diabetic retinopathy OU
Macula: diabetic macular edema OU
Gonioscopy: open angles OU
Cessation of the prostaglandin on August 19, 2014 resulted in partial return of acoustic function. Normal hearing function returned as of March 9, 2015.

Case 2: (EP) A 79­year­old Hispanic male presented with sudden total bilateral hearing loss on July 26, 2014. The patient had a history of hypertension, type 2 diabetes with minimal diabetic macular edema. His medications were metformin, insulin, metoprolol, lisinopril, prasugrel, simvastatin, 81 mg aspirin, lansoprazole, and magnesium taurate.

The patient has been using travoprost 0.004% and brinzolamide for his glaucoma for the past 6 years. The patient is a non­smoker.

On July 26, 2014, The patient presented to our clinic with the chief complaint of new onset of total hearing loss and for follow up for his glaucoma and diabetic macular edema. He saw otologist (HS) on August 15 where he was documented to have new Left ear SNHL and viral labyrinthitis, treated with steroid therapy. He has had right ear hearing loss treated with hearing aid in the past.

V 20/20
20/40, PH 20/25
Slit lamp examination
Cornea: clear OU
Anterior Chamber: deep and quiet OU
Iris: normal OU
Lens: normal OU
IOP: 14/14
Retina: diabetic macular edema L>R;
Macula: thickening OU; diabetic macular edema L>R
Gonioscopy: open angles OU
Upon cessation of the prostaglandin analog on August 19, 2014, partial hearing returned to his left ear. Upon re­examination in March 2015, patient reported normal hearing.

Discussion: We postulate that the hearing loss occurred due to a cochlear artery infarct or ischemia in the setting of hypertension and diabetes in two patients in their eighth decade of life. The association of topical prostaglandin therapy and hearing loss may be a rare side effect to be considered in our aging glaucoma patients with vasculopathies.

 

1)  Brubaker R. Mechanism of Action of Bimatoprost (Lumigan). Survey of Ophthalmology 2001: 45:S347­S351.
2)  Ogawa K, Takei S, Inoue Y, Kanzaki J. E​ffect of Prostaglandin E1 on Idiopathic S u d d e n S e n s o r i n e u r a l H e a r i n g L o s s : A D o u b l e ­ B l i n d e d C l i n i c a l S t u d y . O​ t o l o g y & Neurotology. 2002; 23:665­668
3)  Alm A, Grierson I, Shields MB. Side effects associated with prostaglandin analog therapy. Survey of Ophthalmology. 2008 Nov. 53 Suppl1: S93­105.
4)  http://www.ehealthme.com/ds/lumigan/hearing+loss
5)  http://www.ehealthme.com/ds/travatan/hearing+loss
6)  http://www.druglib.com/reported­side­effects/lumigan/seriousness_any/

About hfm

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>